MAUDE Adverse Event Report: MICRO THERAPEUTICS, INC. DBA EV3 PIPELINE FLEX EMBOLIZATION DEVICE; INTRACRANIAL ANEURYSM FLOW DIVERTER

MICRO THERAPEUTICS, INC. DBA EV3 PIPELINE FLEX EMBOLIZATION DEVICE; INTRACRANIAL ANEURYSM FLOW DIVERTER
Model Number PED-425-12
Medical Device Problem Codes Break (1069); Positioning Failure (1158); Activation, Positioning or Separation Problem (2906)
Health Effect - Clinical Code No Known Impact Or Consequence To Patient (2692)
Date of Event 03/09/2020
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
Device evaluation anticipated, but not yet begun.A supplemental report will be submitted.Linked with mdr: 2029214-2020-00210.If information is provided in the future, a supplemental report will be issued.
 
Event or Problem Description
It was reported that the previous pipeline (pli20) implanted one year prior showed residual aneurysm.A new pipeline (pli10) was implanted, but experienced resistance during delivery.The new pipeline was successfully delivered with a slight incomplete apposition of the distal segment.It was indicated there was difficult placement/positioning.A synchro 14 wire with a j-curve was advanced to the distal segment of the pipeline, and the tip of the wire appeared inside the marksman microcatheter.The marksman was removed from the patient and flushed on the table revealing the distal tip of the wire had fractured at the junction on the weld joint.A microvention septer c balloon was advanced and dilated which successfully completed apposition of thedistal segment of the pipeline.It was indicated that all devices were prepared as per the instructions for use (ifu), and no patient symptoms or further complications were reported as a result of this event.Ancillary devices include a phenom microcatheter, marksman microcatheter, fubuki sheath, microvention balloon, synchro 14 guidewire.Additional information: the previously implanted pipeline model and lot numbers are (initial treatment date: (b)(6) 2018), ped-425-25, lot# a251741.Patient information is (lk), dob: (b)(6) 1962, weight: (b)(6) kg, female.The aneurysm was in left internal carotid artery (ica), ophthalmic segment.Aneurysm 2 mm x 3 mm.The vessel tortuosity was moderate.No images are available.The resistance was distal section.Feature of distal tip coil of pipeline not noticed until post deployment of pipeline and advancement of scepter balloon to post dilate.Distal tip coil was always completely encapsulated in the microcatheter, without complication to patient.The resistance was felt within the catheter.
 
Additional Manufacturer Narrative
H2: type of follow up - device evaluation.The device was returned for evaluation and the clinical observation was confirmed.The pipeline flex was returned for analysis.The pushwire was found bent at several locations from the proximal end.The distal and proximal dps restraints were found to be intact.The dps sleeves were found intact with no signs of damage.No damages were found with the distal marker, re-sheathing marker or with the proximal bumper.The coil tip was found slightly damaged.The distal hypotube was found broken with the ptfe shrink tubing still intact.The hypotube was not stretched.The broken end of the hypotube was sent out for sem (scanning electron micrographic) / eds (energy dispersive spectroscopy) elemental analysis.Based on the sem/eds result, most of the fracture surfaces exhibit corrosion damage.A few area exhibit dimple features consistent with ductile overload type failure.The braid was not returned as it was implanted in the patient.The customer is likely to have use high force delivery against the reported resistance causing the hypotube to break and the pushwire to be bent.Medtronic is submitting this report to comply with fda reporting regulations under 21 cfr parts 4 and 803.This report is based upon information obtained by medtronic, which the company may not have been able to fully investigate or verify prior to the date the report was required by the fda.Medtronic has made reasonable efforts to obtain more complete information and has provided as much relevant information as is available to the company as of the submission date of this report.This report does not constitute an admission or a conclusion by fda, medtronic, or its employees that the device, medtronic, or its employee caused or contributed to the event described in the report.In particular, this report does not constitute an admission by anyone that the product described in this report has any ¿defects¿ or has ¿malfunctioned¿.These words are included in the fda 3500a form and are fixed items for selection created by the fda to categorize the type of event solely for the purpose of regulatory reporting.Medtronic objects to the use of these words and others like them because of the lack of definition and the connotations implied by these terms.This statement should be included with any information or report disclosed to the public under the freedom of information act.Any required fields that are unpopulated are blank because the information is currently unknown or unavailable.A good faith effort will be made to obtain the applicable information relevant to the report.If information is provided in the future, a supplemental report will be issued.

Brand Name
PIPELINE FLEX EMBOLIZATION DEVICE
Common Device Name
INTRACRANIAL ANEURYSM FLOW DIVERTER
Manufacturer (Section D)
MICRO THERAPEUTICS, INC. DBA EV3
9775 toledo way
irvine CA 92618
MDR Report Key9903499
Report Number2029214-2020-00310
Device Sequence Number701380
Product Code OUT
UDI-Device Identifier00847536016088
UDI-Public00847536016088
Combination Product (Y/N)N
Initial Reporter StateMI
Initial Reporter CountryUS
PMA/510(K) Number
P100018.S011
Number of Events Summarized1
Summary Report (Y/N)N
Device Implanted Year2020
Reporter Type Manufacturer
Report Source company representative,foreig
Initial Reporter Occupation Physician
Type of Report Initial,Followup
Report Date (Section B) 05/01/2020
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date05/12/2022
Device Model NumberPED-425-12
Device Lot NumberA830304
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer03/16/2020
Initial Date Received by Manufacturer 03/09/2020
Supplement Date Received by Manufacturer04/29/2020
Initial Report FDA Received Date03/31/2020
Supplement Report FDA Received Date05/01/2020
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Outcome Attributed to Adverse Event Required Intervention;
Patient Age57 YR
Patient Weight70